Alert archive / North Carolina / Beach Hazards Statements in 2025

Beach Hazards Statement 4, NWS Wakefield, VA

July 22, 2025Currituck County, North Carolina; City of Virginia Beach, Virginia

NWS Wakefield, VA issued this beach hazards statement at Jul 22, 2025, 7:53 PM EDT for Currituck County, North Carolina; City of Virginia Beach, Virginia. It took effect at Jul 23, 2025, 8:00 AM EDT. It was in force for 12 hr.

The area

The counties it named.

The facts

Issued
Jul 22, 2025, 7:53 PM EDT (23:53 UTC)
In effect from
Jul 23, 2025, 8:00 AM EDT
Expired
Jul 23, 2025, 8:00 PM EDT
In force
12 hr
Issued by
NWS Wakefield, VA

Counties Currituck County, NC, City of Virginia Beach, VA

The radar

The Norfolk radar (KAKQ), 104 km from the middle of the area, began a volume at 23:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Wallops Is Stn, VA (KWAL), launched 12:00Z, 11.9 hours before the alert went out and 161 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Wallops Is Stn, VA at 12:00Z on 2025-07-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 4 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Wallops Is Stn, VA at 12:00Z on 2025-07-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -54 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
4 J/kg
Mixed-layer CIN
-38 J/kg
Mixed-layer LCL
1292 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
-54 m²/s²
0-3 km storm-relative helicity
-4 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

562 
WHUS41 KAKQ 222353
CFWAKQ

Coastal Hazard Message
National Weather Service Wakefield VA
753 PM EDT Tue Jul 22 2025

NCZ102-VAZ098-230800-
/O.NEW.KAKQ.BH.S.0004.250723T1200Z-250724T0000Z/
Eastern Currituck-Virginia Beach-
753 PM EDT Tue Jul 22 2025

...BEACH HAZARDS STATEMENT IN EFFECT FROM WEDNESDAY MORNING
THROUGH WEDNESDAY EVENING...

* WHAT...Dangerous rip currents expected.

* WHERE...In North Carolina, Eastern Currituck County. In 
  Virginia, Virginia Beach.

* WHEN...From Wednesday morning through Wednesday evening.

* IMPACTS...Breaking waves of 3 to 4 ft and high period swell 
  will result in rough surf conditions and a high risk of rip 
  currents.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions.

&&

$$
4 follow-up statements
578 
WHUS41 KAKQ 230612
CFWAKQ

Coastal Hazard Message
National Weather Service Wakefield VA
212 AM EDT Wed Jul 23 2025

NCZ102-VAZ098-231415-
/O.CON.KAKQ.BH.S.0004.250723T1200Z-250724T0000Z/
Eastern Currituck-Virginia Beach-
212 AM EDT Wed Jul 23 2025

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT FROM 8 AM EDT THIS
MORNING THROUGH THIS EVENING...

* WHAT...Dangerous rip currents expected.

* WHERE...In North Carolina, Eastern Currituck County. In 
  Virginia, Virginia Beach.

* WHEN...From 8 AM EDT this morning through this evening.

* IMPACTS...Breaking waves of 3 to 4 ft and favorable wind direction
  will result in rough surf conditions and a high risk of rip 
  currents.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions.

&&

$$
269 
WHUS41 KAKQ 230954
CFWAKQ

Coastal Hazard Message
National Weather Service Wakefield VA
554 AM EDT Wed Jul 23 2025

NCZ102-VAZ098-231800-
/O.CON.KAKQ.BH.S.0004.250723T1200Z-250724T0000Z/
Eastern Currituck-Virginia Beach-
554 AM EDT Wed Jul 23 2025

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH THIS
EVENING...

* WHAT...Dangerous rip currents expected.

* WHERE...In North Carolina, Eastern Currituck County. In 
  Virginia, Virginia Beach.

* WHEN...Through this evening.

* IMPACTS...Breaking waves of 3 to 4 ft and a favorable wind 
  direction will result in rough surf conditions and a high risk 
  of rip currents.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions.

&&

$$
196 
WHUS41 KAKQ 231451
CFWAKQ

Coastal Hazard Message
National Weather Service Wakefield VA
1051 AM EDT Wed Jul 23 2025

NCZ102-VAZ098-232300-
/O.CON.KAKQ.BH.S.0004.000000T0000Z-250724T0000Z/
Eastern Currituck-Virginia Beach-
1051 AM EDT Wed Jul 23 2025

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

* WHAT...Dangerous rip currents expected.

* WHERE...In North Carolina, Eastern Currituck County. In 
  Virginia, Virginia Beach.

* WHEN...Through this evening.

* IMPACTS...Breaking waves of 3 to 4 ft and a favorable wind 
  direction will result in rough surf conditions and a high risk 
  of rip currents.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions.

&&

$$

NB
990 
WHUS41 KAKQ 240002
CFWAKQ

Coastal Hazard Message
National Weather Service Wakefield VA
802 PM EDT Wed Jul 23 2025

NCZ102-VAZ098-240815-
/O.EXP.KAKQ.BH.S.0004.000000T0000Z-250724T0000Z/
/O.NEW.KAKQ.BH.S.0005.250724T1200Z-250725T0000Z/
Eastern Currituck-Virginia Beach-
802 PM EDT Wed Jul 23 2025

...BEACH HAZARDS STATEMENT IN EFFECT FROM 8 AM EDT THURSDAY
THROUGH THURSDAY EVENING...
...BEACH HAZARDS STATEMENT HAS EXPIRED...

* WHAT...Dangerous rip currents expected.

* WHERE...In North Carolina, Eastern Currituck County. In 
  Virginia, Virginia Beach.

* WHEN...From 8 AM EDT Thursday through Thursday evening.

* IMPACTS...Breaking waves of 3 to 4 ft and a favorable wind
  direction will result in rough surf conditions and a high risk
  of rip currents.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions.

&&

$$

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before this beach hazards statement went out at Jul 22, 7:21 PM EDT, 32 minutes earlier.

Area forecast discussion, Jul 22, 7:21 PM EDT, 32 minutes before
AREA FORECAST DISCUSSION
National Weather Service Wakefield VA
721 PM EDT Tue Jul 22 2025

.SYNOPSIS...
Seasonable temperatures and humidity will continue through
Wednesday, with temperatures and humidity again on the rise late
this week into the weekend.

&&

.NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/...
As of 720 PM EDT Tuesday...

Key Messages:

- Pleasant tonight with noticeably less humid conditions.

Surface analysis places the front that pushed through yesterday well
south of our area this evening. A Canadian high continues to
build across our area. Dew points have dropped into the mid
60s, with some sites even recording lower 60s dew points this
afternoon.

For tonight, mostly clear skies and lighter winds are expected.
This combination could lead to some radiational cooling inland
which could drop temperatures as low as the lower 60s with the
non-zero chance a few areas could see the upper 50s. Otherwise,
lows will be in the mid to upper 60s NE and the upper 60s to
lower 70s SE.

&&

.SHORT TERM /6 AM WEDNESDAY MORNING THROUGH THURSDAY NIGHT/...
As of 251 PM EDT Tuesday...

Key Message:

- Dry and seasonable conditions continue Wednesday with
  comfortable humidity levels relative to late July.

- Temperatures begin to gradually warm up, with increasing
  humidity levels beginning on Thursday.

High pressure across the Northeast will slowly slide offshore
through Thursday morning, but will continue to pump in a modified
continental airmass across the region before moving into the western
North Atlantic. Dew points will remain in the mid to upper 60s,
making for a more comfortable airmass across the region. Our brief
reprieve from the oppressive heat will gradually come to an end
starting on Thursday afternoon. A surface high will build to the SE,
which will bring increased moisture back to the region starting
Thursday. At the same time, temperatures will start to rebound to
above normal in the mid 80s to near 90 degrees as upper ridging
builds across the region. Rain-free conditions will continue through
at least Thursday night as overall atmospheric moisture will still
remain relatively low for this time of year.

&&

.LONG TERM /FRIDAY THROUGH TUESDAY/...
As of 251 PM EDT Tuesday...

Key Message:

- Hot and humid conditions again return Friday through the
  upcoming weekend, along with low- end chances for afternoon
  and evening storms this weekend into early next week.

The surface high will become anchored in the western North Atlantic
Friday and Saturday, resulting in predominantly southerly flow
across the area. This will propel temperatures into the lower to mid
90s, with some areas potentially reaching the upper 90s on Saturday.
Heat Advisories could make a return as soon as Friday, though the
limiting factor will be if the dew points can recover quickly
enough. Heat Advisory criteria will likely be met on Saturday with
the continued southerly flow and dew points in the mid to upper 70s.
With increased atmospheric moisture (PW values between 1.5-2.0") and
strong daytime heating expected this weekend into early next week,
daily rain chances will return to the forecast. On Sunday, a front
will near the area and winds will shift to the W/NW then finally
settle on a northerly wind direction. This wind shift will help
daytime highs cool down a degree or two. The front will linger north
of the area, possibly dipping down across our forecast area on
Monday, keeping winds out of the north and temperatures closer to
the climatological norm for late July. Additionally, with a large
ridge setting up shop over the central CONUS by Sunday into early
next week, we will also need to keep an eye on upstream convection
with the flow aloft becoming NW.

&&

.AVIATION /23Z TUESDAY THROUGH SUNDAY/...
As of 720 PM EDT Tuesday...

VFR conditions will prevail at all terminals through the TAF period.
Northeast winds diminish a bit for RIC and SBY tonight,
remaining 5-10 kt at the other terminals. Winds increase again
on Wednesday, potentially gusting 15-20 kt at ORF and ECG late
morning into the afternoon.

Outlook: Mainly dry conditions persist through Thursday, but
there could be isolated/patchy ground fog and/or low stratus
with localized flight restrictions early each morning.

&&

.MARINE...
As of 251 PM EDT Tuesday...

Key Messages:

- High risk of rip currents in expected tomorrow across the southern
beaches.

- Benign marine conditions return across all waters late Wednesday
and lasting into next week.

Afternoon weather analysis shows 1022mb high pressure building
across New England. While to the south a weak broad area of low
pressure has developed along the stationary boundary. These two
weather systems have created a moderate pressure gradient across the
area. In response to the tightening pressure gradient, winds
have increased this afternoon out of the NNE between 10 to 15 kt
with some gusts above 15kt. Seas this afternoon are between 1
to 2 ft across the bay and 2 to 3 ft across the ocean. Later
this evening the high pressure is expected to continue to move
off shore and the pressure gradient is expected to tighten
slightly. Winds are expected to shift out of the E but remain
about the same speed sustained but there maybe a few instances
of 20 kt gusts primarily across the southern bay and coastal
waters. These conditions are expected to last through tonight
and into late Wednesday. Local wind probabilities are not in
favor of wind gusts of 18kt or greater across the bay. With the
confidence in the forecast and low probs, SCAs have not been
issued at this time. Seas this evening will build tonight and
tomorrow with wave heights between 1 to 2 ft across the center
and northern parts of the bay and 2 to 3ft seas at the mouth and
southern bay. Across the ocean, seas are expected to build to 3
to 4 ft across most of the local ocean waters. There is the
possibility seas may build to 5 ft across the southern waters by
Wednesday morning. There is not enough confidence in these seas
building that high at this time and a SCA has not been issued
for the southern coastal waters. By late Wednesday, the
pressure gradient will weaken across the area and winds will
begin to diminish. Winds will be primarily out of the ESE be ~10
kt with instances of wind speeds nearing 15 kt. These
conditions will last through Friday. Besides the second surge of
winds marine conditions will be benign through the weekend and
lasting into next week.

A Moderate risk of rip currents continues through this evening
across the southern coastal waters with favorable onshore flow
and elevated seas. Across the N, winds and seas are less
favorable for rip currents and a low risk remains in place. For
tomorrow, a High risk of rip currents in expected across the
southern beaches. This is due to elevated seas and with shore
normal flow. These create the perfect ingredients for rip
currents. Across the N, seas are not expected to build as high
and winds will be near shore normal but not quite. This will
lead to a Moderate risk of Rip currents across the northern
beaches.

&&

.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...None.
NC...None.
VA...None.
MARINE...None.

&&

SYNOPSIS...MAM
NEAR TERM...RHR/NB
SHORT TERM...NB
LONG TERM...NB
AVIATION...RHR
MARINE...HET
Hazardous weather outlook, Jul 22, 5:44 AM EDT, 14 hours 9 minutes before
Hazardous Weather Outlook
National Weather Service Wakefield VA
544 AM EDT Tue Jul 22 2025

MDZ021>025-NCZ012>017-030>032-VAZ048-060>062-064>069-075>090-092-093-
095>097-099-100-509>525-230945-
Dorchester-Wicomico-Somerset-Inland Worcester-Maryland Beaches-
Northampton-Hertford-Gates-Pasquotank-Camden-Western Currituck-
Bertie-Chowan-Perquimans-Fluvanna-Prince Edward-Cumberland-Goochland-
Caroline-Mecklenburg-Lunenburg-Nottoway-Amelia-Powhatan-Westmoreland-
Richmond-Northumberland-Lancaster-Brunswick-Dinwiddie-
Prince George (including Hopewell and Petersburg)-Charles City-
New Kent-Gloucester-Middlesex-Mathews-Greensville-Sussex-Surry-
James City-Southampton-Isle of Wight-Norfolk/Portsmouth-Suffolk-
Chesapeake-Accomack-Western Louisa-Eastern Louisa-Western Hanover-
Eastern Hanover-Western Chesterfield-
Eastern Chesterfield (Including Col. Heights)-
Western Henrico (Including the City of Richmond)-Eastern Henrico-
Western King William-Eastern King William-Western King and Queen-
Eastern King and Queen-Western Essex-Eastern Essex-York-Newport News-
Hampton/Poquoson-
544 AM EDT Tue Jul 22 2025

This Hazardous Weather Outlook is for southeast Maryland, northeast
North Carolina, central Virginia, east central Virginia, eastern
Virginia, north central Virginia, south central Virginia and
southeast Virginia.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ102-VAZ098-230945-
Eastern Currituck-Virginia Beach-
544 AM EDT Tue Jul 22 2025

...MODERATE RIP CURRENT RISK IN EFFECT THROUGH THIS EVENING...

This Hazardous Weather Outlook is for northeast North Carolina and
southeast Virginia.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   MODERATE RIP CURRENT RISK.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

The rip current risk increases on Wednesday to high.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The office that day

Everything else NWS Wakefield, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 21, 10:54 PM EDTSpecial Weather StatementAKQBrunswick51 min

Nearby

Beach Hazards Statements in North Carolina, 2025Beach Hazards Statements in Virginia, 2025Every beach hazards statement in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.